Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke





.......................

.......................


Publications [#244128] of David G. Schaeffer

Papers Published

  1. Gremaud, PA; Matthews, JV; Schaeffer, DG, Secondary circulation in granular flow through nonaxisymmetric hoppers, Siam Journal on Applied Mathematics, vol. 64 no. 2 (2003), pp. 583-600, ISSN 0036-1399 [Gateway.cgi], [doi]
    (last updated on 2019/02/20)

    Abstract:
    Jenike's radial solution, widely used in the design of materials-handling equipment, is a similarity solution of steady-state continuum equations for the flow under gravity of granular material through an infinite, right-circular cone. In this paper we study how the geometry of the hopper influences this solution. Using perturbation theory, we compute a first-order correction to the (steady-state) velocity resulting from a small change in hopper geometry, either distortion of the cross section or tilting away from vertical. Unlike for the Jenike solution, all three components of the correction velocity are nonzero; i.e., there is secondary circulation in the perturbed flow.

 

dept@math.duke.edu
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320